All Issues

Volume 15, 2022

Volume 14, 2021

Volume 13, 2020

Volume 12, 2019

Volume 11, 2018

Volume 10, 2017

Volume 9, 2016

Volume 8, 2015

Volume 7, 2014

Volume 6, 2013

Volume 5, 2012

Volume 4, 2011

Volume 3, 2010

Volume 2, 2009

Volume 1, 2008

Kinetic and Related Models

September 2011 , Volume 4 , Issue 3

Select all articles


A Gaussian beam approach for computing Wigner measures in convex domains
Jean-Luc Akian, Radjesvarane Alexandre and Salma Bougacha
2011, 4(3): 589-631 doi: 10.3934/krm.2011.4.589 +[Abstract](2570) +[PDF](520.9KB)
A Gaussian beam method is presented for the analysis of the energy of the high frequency solution to the mixed problem of the scalar wave equation in an open and convex subset $\Omega$ of $IR^n$, with initial conditions compactly supported in $\Omega$, and Dirichlet or Neumann type boundary condition. The transport of the microlocal energy density along the broken bicharacteristic flow at the high frequency limit is proved through the use of Wigner measures. Our approach consists first in computing explicitly the Wigner measures under an additional control of the initial data allowing to approach the solution by a superposition of first order Gaussian beams. The results are then generalized to standard initial conditions.
A simple particle model for a system of coupled equations with absorbing collision term
Cédric Bernardin and Valeria Ricci
2011, 4(3): 633-668 doi: 10.3934/krm.2011.4.633 +[Abstract](2616) +[PDF](765.6KB)
We study a particle model for a simple system of partial differential equations describing, in dimension $d\geq 2$, a two component mixture where light particles move in a medium of absorbing, fixed obstacles; the system consists in a transport and a reaction equation coupled through pure absorption collision terms. We consider a particle system where the obstacles, of radius $\varepsilon$, become inactive at a rate related to the number of light particles travelling in their range of influence at a given time and the light particles are instantaneously absorbed at the first time they meet the physical boundary of an obstacle; elements belonging to the same species do not interact among themselves. We prove the convergence (a.s. w.r.t. the product measure associated to the initial datum for the light particle component) of the densities describing the particle system to the solution of the system of partial differential equations in the asymptotics $ a_n^d n^{-\kappa}\to 0$ and $a_n^d \varepsilon^{\zeta}\to 0$, for $\kappa\in(0,\frac 12)$ and $\zeta\in (0,\frac12 - \frac 1{2d})$, where $a_n^{-1}$ is the effective range of the obstacles and $n$ is the total number of light particles.
Non equilibrium ionization in magnetized two-temperature thermal plasma
Isabelle Choquet and Brigitte Lucquin-Desreux
2011, 4(3): 669-700 doi: 10.3934/krm.2011.4.669 +[Abstract](2601) +[PDF](506.6KB)
A thermal plasma is studied accounting for both impact ionization, and an electromagnetic field. This plasma problem is modeled based on a system of Boltzmann type transport equations. Electron-neutral collisions are assumed to be much more frequently elastic than inelastic, to complete previous investigations of thermal plasma [4]-[6]. A viscous hydrodynamic/diffusion limit is derived in two stages doing an Hilbert expansion and using the Chapman-Enskog method. The resultant viscous fluid model is characterized by two temperatures, and non equilibrium ionization. Its diffusion coefficients depend on the magnetic field, and can be computed explicitely.
Fast diffusion equations: Matching large time asymptotics by relative entropy methods
Jean Dolbeault and Giuseppe Toscani
2011, 4(3): 701-716 doi: 10.3934/krm.2011.4.701 +[Abstract](2987) +[PDF](519.8KB)
A non self-similar change of coordinates provides improved matching asymptotics of the solutions of the fast diffusion equation for large times, compared to already known results, in the range for which Barenblatt solutions have a finite second moment. The method is based on relative entropy estimates and a time-dependent change of variables which is determined by second moments, and not by the scaling corresponding to the self-similar Barenblatt solutions, as it is usually done.
Optimal prediction for radiative transfer: A new perspective on moment closure
Martin Frank and Benjamin Seibold
2011, 4(3): 717-733 doi: 10.3934/krm.2011.4.717 +[Abstract](2805) +[PDF](424.2KB)
Moment methods are classical approaches that approximate the mesoscopic radiative transfer equation by a system of macroscopic moment equations. An expansion in the angular variables transforms the original equation into a system of infinitely many moments. The truncation of this infinite system is the moment closure problem. Many types of closures have been presented in the literature. In this note, we demonstrate that optimal prediction, an approach originally developed to approximate the mean solution of systems of nonlinear ordinary differential equations, can be used to derive moment closures. To that end, the formalism is generalized to systems of partial differential equations. Using Gaussian measures, existing linear closures can be re-derived, such as $P_N$, diffusion, and diffusion correction closures. This provides a new perspective on several approximations done in the process and gives rise to ideas for modifications to existing closures.
Non--local macroscopic models based on Gaussian closures for the Spizer-Härm regime
Thierry Goudon and Martin Parisot
2011, 4(3): 735-766 doi: 10.3934/krm.2011.4.735 +[Abstract](2261) +[PDF](682.8KB)
The Spitzer-Härm regime arising in plasma physics leads asymptotically to a nonlinear diffusion equation for the electron temperature. In this work we propose a hierarchy of models intended to retain more features of the underlying modeling based on kinetic equations. These models are of non--local type. Nevertheless, owing to energy discretization they can lead to coupled systems of diffusion equations. We make the connection between the different models precise and bring out some mathematical properties of the models. A numerical scheme is designed for the approximate models, and simulations validate the proposed approach.
Asymptotic limit of nonlinear Schrödinger-Poisson system with general initial data
Qiangchang Ju, Fucai Li and Hailiang Li
2011, 4(3): 767-783 doi: 10.3934/krm.2011.4.767 +[Abstract](2893) +[PDF](425.0KB)
The asymptotic limit of the nonlinear Schrödinger-Poisson system with general WKB initial data is studied in this paper. It is proved that the current, defined by the smooth solution of the nonlinear Schrödinger-Poisson system, converges to the strong solution of the incompressible Euler equations plus a term of fast singular oscillating gradient vector fields when both the Planck constant $\hbar$ and the Debye length $\lambda$ tend to zero. The proof involves homogenization techniques, theories of symmetric quasilinear hyperbolic system and elliptic estimates, and the key point is to establish the uniformly bounded estimates with respect to both the Planck constant and the Debye length.
Full compressible Navier-Stokes equations for quantum fluids: Derivation and numerical solution
Ansgar Jüngel and Josipa-Pina Milišić
2011, 4(3): 785-807 doi: 10.3934/krm.2011.4.785 +[Abstract](3968) +[PDF](556.1KB)
Navier-Stokes equations for compressible quantum fluids, including the energy equation, are derived from a collisional Wigner equation, using the quantum entropy maximization method of Degond and Ringhofer. The viscous corrections are obtained from a Chapman-Enskog expansion around the quantum equilibrium distribution and correspond to the classical viscous stress tensor with particular viscosity coefficients depending on the particle density and temperature. The energy and entropy dissipations are computed and discussed. Numerical simulations of a one-dimensional tunneling diode show the stabilizing effect of the viscous correction and the impact of the relaxation terms on the current-voltage charcteristics.
Properties of the steady state distribution of electrons in semiconductors
Orazio Muscato, Wolfgang Wagner and Vincenza Di Stefano
2011, 4(3): 809-829 doi: 10.3934/krm.2011.4.809 +[Abstract](3680) +[PDF](526.7KB)
This paper studies a Boltzmann transport equation with several electron-phonon scattering mechanisms, which describes the charge transport in semiconductors. The electric field is coupled to the electron distribution function via Poisson's equation. Both the parabolic and the quasi-parabolic band approximations are considered. The steady state behaviour of the electron distribution function is investigated by a Monte Carlo algorithm. More precisely, several nonlinear functionals of the solution are calculated that quantify the deviation of the steady state from a Maxwellian distribution with respect to the wave-vector. On the one hand, the numerical results illustrate known theoretical statements about the steady state and indicate directions for further studies. On the other hand, the nonlinear functionals provide tools that can be used in the framework of Monte Carlo algorithms for detecting regions in which the steady state distribution has a relatively simple structure, thus providing a basis for domain decomposition methods.

2020 Impact Factor: 1.432
5 Year Impact Factor: 1.641
2020 CiteScore: 3.1




Email Alert

[Back to Top]